Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 28, 2023, 2:58 AM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 2:58 AM EDT (06:58 UTC)
- Expired
- Aug 28, 2023, 5:59 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
621
WGUS51 KRNK 280658
FFWRNK
VAC067-143-281300-
/O.NEW.KRNK.FF.W.0023.230828T0658Z-230828T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
258 AM EDT Mon Aug 28 2023
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Western Pittsylvania County in south central Virginia...
Franklin County in west central Virginia...
* Until 900 AM EDT Monday.
* At 258 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen since 2 AM. The expected rainfall rate is 1 to 3
inches in 1 hour. Additional rainfall amounts of 2 to 4 inches are
possible through 7AM in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rocky Mount... Chatham...
Boones Mill... Penhook...
Callands... Sydnorsville...
Ferrum...
This includes the following streams and drainages...
Bearskin Creek, Big Chestnut Creek, Back Creek and Banister River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3710 8012 3712 8013 3717 8003 3714 7999
3714 7995 3722 7984 3679 7925 3663 7932
3667 7938 3669 7968 3686 7964 3683 7966
3683 7969 3694 8006 3705 7999
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
RS1 follow-up statement
943
WGUS71 KRNK 280959
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
559 AM EDT Mon Aug 28 2023
VAC067-143-281009-
/O.CAN.KRNK.FF.W.0023.000000T0000Z-230828T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin VA-Pittsylvania VA-
559 AM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING FOR WEST CENTRAL PITTSYLVANIA AND
SOUTHEASTERN FRANKLIN COUNTIES HAS BEEN REPLACED WITH A FLOOD
ADVISORY...
LAT...LON 3697 7971 3685 7934 3673 7948 3683 7965
3686 7964 3683 7967 3686 7977
$$
RSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:55 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 27, 9:55 PM EDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 955 PM EDT Sun Aug 27 2023 .SYNOPSIS... Rounds of heavy rain and thunderstorms continue into the beginning of the work week as a stalled front remains over the Carolinas. A stronger cold front will arrive next week, bringing cooler temperatures and drier conditions to the region. && .NEAR TERM /THROUGH MONDAY/... As of 950 PM EDT Sunday... Precipitation coverage across the region is transitioning fairly close to our earlier expectations. Central regions of the forecast that have been dry most of the night so far are starting to see some of their first drops. This would include areas such as Blacksburg, VA to Roanoke, VA and Stuart, VA to Roanoke, VA. Additionally, showers and storms near and northeast of Danville, VA are moving slow progression westward with bit more coverage and intensity in the activity. Coverage is expected to continue to increase across central portions of the area into the early morning hours of Monday. As we approach daybreak Monday, the trend will be for the greatest coverage to progress more east or northeast through the area. As of 650 PM EDT Sunday... Showers and storms have been abundant across portions of Southwest Virginia and Northwest North Carolina. As the night progresses, a shortwave trough current across the Lower Ohio Valley is expected to head eastward and then northeastward. Its progression will also influence the expected trends of showers and a few storms over night. Anticipate a general trend in the coverage of the precipitation into central sections of the region by the late evening or middle of the night, and then focused more on central to northern sections by daybreak Monday. This is not to say other area will be dry, simply the best focus for best coverage will follow this expected trend. Patchy fog is still expected overnight, especially along the river valleys and where rainfall today/tonight was/will be the heaviest. Have tweaked hourly temperatures, dew points, wind speed/gusts, and sky cover to better reflect the latest observations and expected trends through the evening hours. As of 130 PM EDT Sunday... Key Messages: 1. Slight Risk of severe weather and flash flooding in northern NC/Southside VA this afternoon through tonight. 2. Localized flooding due to slow moving, repeated high rainfall rate storms possible. 3. Potential resurgence of storms in NC High Country and southern Blue Ridge. Low-level stratus is now beginning to lessen over the area this afternoon, allowing for ample heating. As such, instability will be on the rise, thus creating an environment conducive for cluster of thunderstorms. Overall, not much upper support for organized storms as the best forcing has moved south with the front that is now draped across the Carolinas. The main threat will be slow moving and training storms with very efficient rainfall rates. RAP mesoanalysis and the morning RNK RAOB indicate plenty of ambient moisture along with high freezing levels for efficient warm rain processes to occur. This has been seen already this morning across Appomattox and Charlotte Counties, as well as ongoing renewed convection over NW NC, where rain rates within storms could be 2-3"/hr at times. It is not out of the question for some locations to pick up 2-3" (locally higher) of rainfall in a very short amount of time. Although antecedent conditions are rather dry, prolonged high rainfall rates over the same area will cause flooding issues regardless of how dry current conditions are. Should see coverage lessen a bit overnight, but could still see areas of heavy downpours continue. Likely to have low clouds and some fog development tonight with plenty of low-level moisture present. This pattern is expected to continue into Monday with the potential for localized flooding concerns from very slow moving thunderstorms that are expected to develop again in the afternoon/evening. While humid, temperatures will be held to the upper 70s and low 80s due to cloud cover and rain. Very mild and humid overnight in the 60s and low 70s. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 115 PM EDT Sunday... Key Messages: 1. Locally heavy rainfall possible, particularly over northwest North Carolina, through the period. 2. Temperatures near to cooler than normal. A front is expected to stall across the Carolinas and southeastern states through this forecast period. While the front remains just to the southeast of the area, it will serve as a source of lift for the development of showers and thunderstorms through early Tuesday. Precipitable water values are forecast to be around 1.5 to 2 inches, which is anomalously high for this time of year. The greatest potential for repeated rounds of showers and thunderstorms is mainly along and south of the VA/NC border, closer to the front, where there is modest CAPE as well. The high moisture in the atmosphere could lead to very efficient rainfall rates in that area. Thus, there is a Slight Risk for excessive rainfall over portions of northwest and North Carolina, leading to possible flash flooding. Abundant cloud cover over the area will hold temperatures down to a few degrees below normal, with highs in the 70s and lows in the low to mid 60s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 135 PM EDT Sunday... Key Messages: 1. Track of Tropical Storm Idalia continues to be monitored, currently forecast to move east of the forecast area. 2. Too early to determine specific threats and impacts. Potential impacts include gusty winds and heavy rainfall that may lead to localized flooding. The general mid level pattern during this forecast period is broad ridging over the southern Plains and Central US, and troughing developing over the northeast and into the Mid Atlantic. The evolution of this pattern will influence the track of Tropical Storm Idalia, and thus, its impacts to the central Appalachians. There is better agreement among the long range guidance on the timing forecast, but greater spread/less agreement in the track forecast. At this time, it is forecast to turn eastward as it reaches the inland southeastern US, which would limit the higher winds and heavier rainfall to the North Carolina Piedmont and Virginia Southside. The earliest reasonable timing for any impacts to the forecast area looks to be as early as late Wednesday, but most likely early Thursday morning. However, it is important to remember that even slight changes in the track can bring big changes to the potential threats and impacts, so please continue to monitor the current forecast for the latest information. By Friday, surface high pressure will build into the area from the Great Lakes, which will help to push both the stalled front and the Tropical Storm farther from the area. Subsidence, and dry northwesterly flow from the high will bring about clearer skies and will limit precipitation chances through the remainder of the long term forecast period. Expecting temperatures to be on a slow warming trend through the end of the work week and into the weekend, getting back into the upper 70s to mid/upper 80s. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... As of 740 PM EDT Sunday... Overnight, cigs will lower and fog is likely to develop across most of the area. Widespread sub-VFR looks likely until sunrise on Monday. Even then, still will have some low stratus continuing that could keep conditions in the IFR to MVFR through mid-morning. Showers and thunderstorms will trend more numerous across the region during the afternoon and early evening hours. Conditions may be temporarily sub-VFR under the strongest showers and storms. EXTENDED AVIATION OUTLOOK... Weather pattern remains unchanged through Tuesday with additional chances for showers and thunderstorms and the associated MVFR conditions, though VFR expected most of the time. Isolated to scattered showers and thunderstorms are possible on Wednesday with best chances in the south. For Thursday and Friday, will need to watch what happens with tropical depression 10. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG/DS SHORT TERM...AS LONG TERM...AS AVIATION...BMG/DS
Hazardous weather outlook, Aug 27, 1:55 PM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 155 PM EDT Sun Aug 27 2023 VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059- WVZ042>044-507-508-281800- Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 155 PM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized flooding is possible this afternoon and into tonight due to scattered showers and thunderstorms with high rain rates. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A prolonged period of scattered showers and thunderstorms Monday and Tuesday may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-281800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-Pittsylvania- Halifax- 155 PM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Flash flooding is possible this afternoon and into tonight due to repeated showers and thunderstorms. There is also a marginal risk of severe thunderstorms, with which the greatest threat would be strong damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A prolonged period of scattered showers and thunderstorms Monday and Tuesday may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 27, 9:50 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
950 PM EDT Sun Aug 27 2023
VAZ044-058-059-280245-
Halifax VA-Pittsylvania VA-Charlotte VA-
950 PM EDT Sun Aug 27 2023
...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL WAS INDICATED
ACROSS SOUTHERN CHARLOTTE AND MUCH OF HALIFAX COUNTY. THESE
THUNDERSTORMS WILL CONTINUE ACROSS THIS REGION THROUGH 1045 PM
EDT...
At 945 PM EDT, Doppler radar was tracking a cluster of thunderstorms
with heavy rainfall extending from Saxe to Halifax to just northeast
of Danville, moving east at 15 mph.
HAZARD...Heavy rainfall. Occasional cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Heavy rainfall could lead to minor flooding in poor
drainage areas and low-lying normally flood prone areas.
Locations impacted include...
South Boston...
Halifax...
Brookneal...
Turbeville...
Ingram...
Redoak...
and Clover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3670 7865 3663 7855 3669 7865 3669 7868
3668 7870 3654 7873 3654 7922 3657 7921
3664 7939 3689 7913 3706 7909 3703 7901
3705 7897 3702 7891 3704 7890 3699 7875
3701 7876 3701 7875 3697 7874 3687 7850
TIME...MOT...LOC 0145Z 247DEG 13KT 3666 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABLocal storm report, Aug 28, 1:53 AM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
153 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM Flash Flood 4 ESE Buffalo Ridge 36.73N 80.19W
08/28/2023 Patrick VA Trained Spotter
Pole Branch Creek has exceeded its banks and
continues to rise.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:50 PM EDT | Special Weather Statement | RNK | Halifax | 55 min |
| Aug 27, 10:49 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Patrick | 7 hr |
| Aug 27, 11:57 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 6 hr |
| Aug 28, 12:44 AM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick, City of Martinsville | 5 hr |
| Aug 28, 2:24 AM EDT | Flash Flood Warning | RNK | Carroll, Patrick | 4 hr |
| Aug 28, 5:50 AM EDT | Areal Flood Advisory | RNK | Patrick | 3 hr |
| Aug 28, 5:54 AM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 3 hr |
| Aug 28, 5:59 AM EDT | Areal Flood Advisory | RNK | Franklin, Pittsylvania | 3 hr |
| Aug 28, 8:52 AM EDT | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 6 hr |
| Aug 28, 4:30 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Aug 28, 4:52 PM EDT | Flash Flood Warning | RNK | Grayson | 5 hr |
| Aug 28, 5:59 PM EDT | Flash Flood Warning | RNK | Smyth | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.